MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Adhesion(s) (1695); Hematoma (1884); Pain (1994); Hernia (2240)
Date of Event 04/10/2010
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2008, whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2010, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: small seroma overlying ventral hernia repair site; several small seromas over repair area; probable hematoma, adhesions, chronic abdominal pain, mesh separation, surgery to remove mesh, foreign body giant cell reaction.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to 12/22/08, including records for gastric bypass, d&c, surgery, laparoscopy, removal pelvic mass, bilateral tubal ligation, possible open laparotomy; were not provided 12/22/08: [missing record: records for page 1 of 2 missing for ¿operative report for cholecystectomy and ventral hernia repair with mesh¿ were not provided.] 12/22/08 (b)(6) system.(b)(6) md.Operative report.[first page of operative report is missing] procedure: ¿gallbladder bed.Once the gallbladder was removed, the #10 mm camera was removed and a #5 mm camera was placed to the epigastric port.The endobag was passed through the umbilicus and the gallbladder placed in the bag.The bag was then closed and the apparatus withdrawn.The suture was secured extracorporeally.The #5 mm camera was removed and #10 camera placed back to the umbilical port.Irrigation and aspiration was carried out in the right upper quadrant.The bed was carefully inspected and hemostasis was achieved as necessary with electrocautery and harmonic scalpel.The clips on the ducts and artery were visualized, and were seen to be in place without evidence of bleed or leak.Irrigation was carried out again, and the aspirate was clear.The pt was flattened out.The 5 mm trocars were removed under direct vision.There was no evidence of bleed.The balloon trocar was deflated and the co2 turned off.The autosuture trocar was removed including the endobag and the gallbladder was sent off as specimen.The fascia was entered and multiple positive pressure ventilations were given by anesthesia as pressure was applied from the external abdomen to relieve the pneumoperitoneum.Further dissection was carried out at the fascia to takedown incarcerated fat and placed it back into the abdomen.Piece of mesh was secured around the incisional hernia, secured with #0 prolene in an interrupted fashion.This closed the defect nicely.The fascia was closed over the mesh.Irrigation was carried out.Interrupted #3-0 vicryl sutures were placed in the deep dermis.Dermabond was applied to the skin margins.Once the dermabond was dry, all incisions were infiltrated with local anesthetic.The pt appeared to tolerate the procedure well.All counts were correct at the end of the procedure.12/22/08: (b)(6) system.Implant sticker.Gore dualmesh® plus biomaterial with holes.Ref/cat#: 1dlmcph02.Lot/batch code: 05598378.W.L.Gore & associates.The records confirm a gore® dualmesh® plus biomaterial with holes.(1dlmcph02/05598378) was implanted during the procedure.01/19/09: (b)(6) system.(b)(6) md.Office notes.Subjective: follow up laparoscopic cholecystectomy and ventral hernia repair.Feels well.No nausea, vomiting, fever, chills, diarrhea or constipation.Some upset stomach, not feeling well after dairy products.Encourage cut back on dairy or try dairy ease, lactaid or gas-x.She thinks some dermabond extruding through small incisions that could not get off.Attempted pull it with tweezers, but incision bled.Objective: on examination incisions healing.Small seroma overlying ventral hernia repair with incisional tenderness.No evidence of recurrence.Middle 5 mm trocar site, vicryl stitch extruding through middle of it.Was grasped and cut.Advised if notice anymore vicryl protruding through skin should contact me.Impression/recommendations: discuss a return to work.Still having difficulty lifting more than 35 pounds.She works in behavioral unit; they have aggressive patients require straining at this time.She has a few weeks left of sick time; encouraged her to use this to make sure she was back to full activity by time she returned.Being able to work without restrictions with full physical activity enables her to defend herself in such situations.Given a return to work slip for 02/02/09.04/28/09: (b)(6) system.(b)(6), md.Office notes.F/u, u/s [ultrasound] results.States continues pain, almost unbearable, looks fairly comfortable today.Ultrasound points out few small seromas over area of repair, but not area of tenderness.Area of tenderness appears related to right rectus muscle but without mass or seroma.No herniation visualized.Encouraged use celebrex and heat.Hold back physical activity until improves.If not improve in few weeks with further anti-inflammatories, consider ct scan further investigation to verify no hernia present.See her back in few weeks.12/08/09: [missing records: records for ¿laparoscopy, removal pelvic mass, bilateral tubal ligation, possible open laparotomy by dr.(b)(6) were not provided.] ??/??/10: [missing records: records from dr.(b)(6) were not provided.] 03/09/10: (b)(6) system.(b)(6) md.Office notes.Hpi: seen in consultation at request of dr.(b)(6) november 2008, right upper quadrant pain and sequelae associated with biliary disease.Underwent cholecystectomy and umbilical hernia repair.Presented few times with pain, no biliary or surgical cause delineated.Followed up with medicine.Began right-sided flank pain investigated by primary care.Shown she had ovarian cysts; question right ovarian cyst represented malignancy.Mass removed laparoscopically by dr.(b)(6) in (b)(6)2009.No malignancy identified.Continued right-sided flank, lower back pain, on multiple medications as well as antidepressants.For follow up appointment with dr.(b)(6) on antidepressant regimen, notified when lying in bed and coughing, noticed a bulging and discomfort in abdomen.States to me two to two and a half weeks ago, while lying in bed and coughing, she felt a bulge or pressure in abdomen superior to umbilicus, area of midline incision.Bulging tender.Able to push it back in.Does notice when increased activity, after lifting at work, it is more tender.Brought to dr.(b)(6) attention believing it was a hernia.He concurred, referred to my office.States abdomen, lower back pain improving slowly, decreasing pain medications, on prn basis.Exam: abdomen soft, nondistended, no evidence recurrent umbilical hernia, inguinal hernia.There is a ventral hernia easily reducible, defect 4 x 6 cm with largest measurement being longitudinally, approximately two inches above superior edge of umbilicus.Easily reducible, appear to contain bowel.Upon reduction this resolves.Assessment/plan: ventral incisional hernia superior to umbilicus.Easily reducible, tender to palpation.Recommended we obtain ct scan with valsalva to delineate area of defect.Use abdominal binder help with discomfort, particularly when working and lifting.Pt voices understanding.Will proceed with ct scan.(b)(6) 2010: (b)(6) system.(b)(6) md.Radiology ¿ ct abdomen/pelvis.Dx: ventral incisional hernia with pain.Findings: ventral hernia, superior to umbilicus, containing loops of bowel.Hernia defect 6.5 cm.Below this at level umbilicus is smaller ventral hernia containing loop of bowel, hernia defect 2 cm.Bowel within hernias do not demonstrate wall thickening.No bowel obstruction.Mild thickening of loops mid to distal small bowel.No significant inflammatory change seen adjacent to loops of bowel.Postoperative changes in stomach.Wall thickening in sigmoid colon.May be related to lack of distension, inflammatory process not excluded.Impression: two ventral abdominal hernias containing bowel.Wall thickening in few loops of small bowel, sigmoid colon.Inflammatory process including inflammatory bowel disease not excluded.(b)(6) 2010: (b)(6) system.(b)(6) md, facs.Operative report.Preop dx: recurrent symptomatic ventral hernia.Postop dx: recurrent symptomatic ventral hernia.Procedures: excision prosthetic mesh.Repair recurrent ventral hernia.Hx: ¿this 41-year-old female has a hx includes laparoscopic gastric bypass complicated by leak with open repair.A ventral hernia developed and this was addressed operatively with mesh.Recurrence of the defect of symptomatic nature prompts open exploration, excision of the prior mesh and primary repair.Operative findings: there was a complex fascial defect with rolled dysfunctional gore-tex mesh at the inferior portion of the prior repair.The native fascia was of sufficient strength to allow primary repair.Procedure: with the correct pt identity and planned procedure confirmed during the requisite time-out pause by the operating room personnel in attendance, she was placed in the supine position on the operating table and general anesthesia was induced.The abdomen was prepped and draped sterilely and the scar overlying the presenting portion of the defect superior to the umbilicus was excised.The incision was carried through full-thickness skin and subcutaneous tissue with bleeding controlled by electrocautery.The hernia sac was encountered and opened.Adhesions between the omentum and the anterior surface of the peritoneum and hernia sac were taken down sharply.The fascial edges were defined circumferentially.The inferior aspect of the defect contained a rolled piece of gore-tex from prior attempted repair; this was excised in toto [sic].With the fascial edges cleared circumferentially and all adhesions taken down, primary repair was suggested by the integrity of the native fascia.Internal retention sutures of #2 nylon were placed to diminish tension on the primary repair.The fascia was then re-approximated with interrupted #1 prolene sutures.With the #1 prolene repair and the #2 nylon retention sutures tied, digital interrogation showed good closure without residual or recurrent defect.Local anesthesia was obtained with infiltration of 0.25% marcaine with epinephrine.The wound was irrigated with copious amounts of antibiotic/saline solution and all fluid aspirated.The subcutaneous tissues were closed in layers with interrupted 2-0 and 3-0 vicryl.The skin was re-approximated with 3-0 vicryl in a subcuticular fashion.Steri-strips and sterile compressive dressings were applied.The pt was then transported to the recovery room in satisfactory condition.The estimated blood loss was minimal and there were no apparent complications.The procedure was well-tolerated and the pt left the operating room in good condition upon confirmation that the final sponge, needle, and instrument counts were correct.¿ [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2010 procedure was not provided.] there is no mention of infection involving the gore device.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore's investigation.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating; manufacturer/compounder: w.L.Gore & associates, inc.; lot number: 05598378.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
marcos ayala
1500 n. 4th street
9285263030
MDR Report Key8567319
Report Number2017233-2019-00295
Device Sequence Number2074907
Product Code FTL
UDI-Device Identifier00733132601226
UDI-Public00733132601226
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2010
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2010
Device Model Number1DLMCPH02
Device Catalogue Number1DLMCPH02
Device Lot Number05598378
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date04/30/2019
Supplement Report FDA Received Date05/31/2019
07/18/2019
04/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/18/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age41 YR
Patient SexFemale
Patient Weight87 KG